Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 22, 2016, 3:25 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2016, 3:25 PM PDT (22:25 UTC)
- Expired
- Sep 22, 2016, 4:30 PM PDT
- In force
- 65 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WUUS55 KVEF 222225
SVRVEF
AZC015-NVC003-222330-
/O.NEW.KVEF.SV.W.0090.160922T2225Z-160922T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT THU SEP 22 2016
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...
* UNTIL 430 PM PDT/430 PM MST/
* AT 324 PM PDT/324 PM MST/...DOPPLER RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VIRGIN RIVER GORGE TO 8 MILES
WEST OF TEMPLE BAR CAMPGROUND...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MESQUITE...BEAVER DAM...LITTLEFIELD...VIRGIN RIVER GORGE...
MOAPA VALLEY...TEMPLE BAR CAMPGROUND...MEADVIEW...ECHO BAY...
BUNKERVILLE...GRAND CANYON RANCH...OVERTON BEACH...
VIRGIN RIVER CAMPGROUND...SOUTH COVE...ECHO BAY CAMPGROUND...
VALLEY OF FIRE AND TEMPLE BAR.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 15 IN ARIZONA BETWEEN MILE MARKERS 0 AND 29.
INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 106 AND 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.
STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.
&&
LAT...LON 3578 11401 3590 11467 3684 11433 3684 11405
3700 11405 3700 11313
TIME...MOT...LOC 2224Z 282DEG 43KT 3687 11383 3605 11448
$$
JH2 follow-up statements
887
WWUS55 KVEF 222249
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 PM PDT THU SEP 22 2016
AZC015-NVC003-222330-
/O.CON.KVEF.SV.W.0090.000000T0000Z-160922T2330Z/
MOHAVE AZ-CLARK NV-
349 PM PDT THU SEP 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
PDT/430 PM MST/ FOR NORTHWESTERN MOHAVE AND NORTHEASTERN CLARK
COUNTIES...
AT 348 PM PDT/348 PM MST/...DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR VIRGIN RIVER CAMPGROUND TO NEAR TEMPLE BAR
CAMPGROUND...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MESQUITE...BEAVER DAM...LITTLEFIELD...VIRGIN RIVER GORGE...
MOAPA VALLEY...TEMPLE BAR CAMPGROUND...MEADVIEW...ECHO BAY...
BUNKERVILLE...GRAND CANYON RANCH...OVERTON BEACH...
VIRGIN RIVER CAMPGROUND...SOUTH COVE...ECHO BAY CAMPGROUND...
VALLEY OF FIRE AND TEMPLE BAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE
STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL
WEATHER SERVICE VIA FACEBOOK OR TWITTER.
STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.
&&
LAT...LON 3578 11401 3590 11467 3684 11433 3684 11405
3700 11405 3700 11313
TIME...MOT...LOC 2248Z 240DEG 27KT 3695 11371 3608 11434
$$
JH744
WWUS55 KVEF 222323
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT THU SEP 22 2016
AZC015-NVC003-222333-
/O.EXP.KVEF.SV.W.0090.000000T0000Z-160922T2330Z/
MOHAVE AZ-CLARK NV-
423 PM PDT THU SEP 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 430 PM PDT/430 PM MST/...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3578 11401 3590 11467 3684 11433 3684 11405
3700 11405 3700 11313
TIME...MOT...LOC 2320Z 282DEG 43KT 3695 11371 3608 11434
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:42 PM PDT, 43 minutes earlier.
Area forecast discussion, Sep 22, 2:42 PM PDT, 43 minutes before
Area Forecast Discussion...Corrected National Weather Service Las Vegas NV 242 PM PDT THU SEP 22 2016 .SYNOPSIS...A strong trough moving through the region will bring widespread strong winds and enhanced fire danger to the region through this evening. Showers and thunderstorms with heavy rainfall will be possible across mainly northwest Arizona as well. Below average temperatures are expected through the weekend, warming to near average early next week, with drier and calmer conditions anticipated. && .SHORT TERM...through tonight. WV imagery showing deep trough/upper low continuing to dig southeastward into the Great Basin this afternoon. Jet streak is approaching the base of the trough, with substantial difluence/divergence in eastern Nevada, Utah, and northern Arizona in favorable left front quadrant region. Substantial large-scale lift from differential cyclonic vorticity advection has reached the more unstable warm sector of far eastern Nevada SSE to western Arizona, and more intense updrafts have recently developed in Lincoln County southward to Lake Mead. High-resolution guidance is consistently showing a band or bands of storms developing in this general area moving eastward into southwest Utah and northern Mohave County over the next several hours. Environmental parameters remain favorable for storm organization, with effective bulk shear 30-40 kts and MUCAPE 500-1000 J/kg sufficient for isolated severe storms capable of producing damaging wind gusts. Though potential for hail exists, think the general weakness of the updrafts will not support a more widespread threat. Storm motions will be fast with such midlevel steering winds in place, but if sustained updrafts can develop in small bands or lines, training thunderstorms with efficient rain rates will be capable of producing localized flash flooding, especially with antecedent rains in northern Mohave County the last couple of days. Flash flood watch remains in effect for this area this evening. Winds look to remain strong as the trough axis approaches the area this evening, but a cold front sweeping through the southern Great Basin at this time will generate a switchover to northwest winds with speeds decreasing rapidly thereafter. Dust has been kicked up across the Mojave Desert this afternoon, with reduced visibilities reported along I-15 from Baker to Barstow. Expect blowing dust to remain a concern through sunset in this region before gradual improvement with lowered wind speeds thereafter. Current wind/dust products look good and did not change with the afternoon package. Red flag conditions are being met across much of the area this afternoon as well. See the fire weather discussion for more information. Sharply cooler temperatures are expected tonight as colder air behind the front seeps into the region. Expect temps anywhere from 7- 15 degrees colder than those observed last night. .LONG TERM...Friday through Thursday. A final shortwave over southern Nevada will be moving through the base of the vigorous trough early Friday morning. This will allow the upper trough to start moving eastward into the Four Corner States by late Friday afternoon. On backside of trough, temperatures will be much cooler Friday (around 10 degrees below normal) along with lingering north breezes. Over the weekend, southern extent of upper trough stalls over the southern Rockies as strong high pressure begins to build in across California/western Nevada. Daytime temperatures quickly rebound back to near normal Sunday. A developing north/south surface pressure gradient will help enhance north/northeast surface winds, especially within the Colorado River Valley south of Hoover Dam both days. More uncertainty next week as models continue to struggle with handling of southern stream energy pinching off over New Mexico. Quite a bit of flip-flopping between operational ECMWF/GFS runs as just last night's solutions had back away from any energy retrograding westward across Arizona/northwest Mexico. Based on the strength of the ridge over California and the Great Basin, it is plausible. For now, keeping the area dry with temperatures hovering around normal. && .AVIATION...For McCarran...Southwest winds 20-30 kts with gusts to 40 kts will be likely through the afternoon. Forecast confidence is low on the exact influence of a cold front later this afternoon on winds at McCarran. Some forecast computer models are suggesting winds will struggle to become northwesterly and settle in a more westerly direction while others push through the front and bring northwest wind overnight. For now, the TAF will hint at a slight NW direction at 03z with a more gradual shift to NW overnight as winds subside. A plausible alternative to the official forecast is that we will see a sudden shift to the NW (~330) with strong gusty winds at around 03z. This should be considered in any planning during this period of time. Mechanical turbulence and low level wind shear will also remain a problem for the rest of the afternoon. For the rest of southern Nevada...northwest Arizona...and southeast California...Chances of showers/storms confined to Mohave and Lincoln Counties today with strong west to southwest winds the main concern elsewhere. Cold front will move through the southern Great Basin and Inyo County this afternoon/evening with switchover to northwest directions during/after passage. Winds should diminish after sunset, but may be slower to occur in the Mojave Desert. VFR conditions outside of storms. Mechanical turbulence and mountain wave activity is anticipated through this evening. && .FIRE WEATHER...Much drier air has arrived with relative humidity values plummeting into the single digits along with strong southwest to west winds. Winds will start to weaken by late evening as relative humidity values recover above 15 percent overnight as temperatures cool. North to northeast breezes will continue at times Friday through Sunday as high pressure builds in across California and the Great Basin. Temperatures will be well below Friday but will warm through the weekend. && .SPOTTER INFORMATION STATEMENT...Spotters in northwest Arizona are encouraged to report severe weather or flooding. Spotters elsewhere can report significant weather (especially blowing dust, wind damage, or fire starts) according to standard operating procedures. && Short Term: Shafer Long Term/Fire Weather: Pierce Aviation: Lericos For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 22, 1:36 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM PDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM NON-TSTM WND GST 1 NNE HENDERSON 36.06N 114.97W
09/22/2016 M58 MPH CLARK NV MESONET
OBSERVATION NEAR CENTRAL PARK IN HENDERSON.
&&
CMSLocal storm report, Sep 22, 1:37 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
137 PM PDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM NON-TSTM WND GST 3 ENE MT. CHARLESTON 36.27N 115.60W
09/22/2016 M60 MPH CLARK NV MESONET
MESONET STATION MT. CHARLESTON 1 SE /KYCN2/.
&&
CMSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 2:45 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln | 45 min |
| Sep 22, 5:21 AM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 22, 6:28 AM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 22, 4:45 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.